Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 24, 2016, 2:09 PM MDT for Iron County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2016, 2:09 PM MDT (20:09 UTC)
- Expired
- Aug 24, 2016, 2:34 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Iron County, UT
The radar
The Cedar City radar (KICX), 53 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WUUS55 KSLC 242009 SVRSLC UTC021-242100- /O.NEW.KSLC.SV.W.0040.160824T2009Z-160824T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 209 PM MDT WED AUG 24 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL IRON COUNTY IN UTAH... * UNTIL 300 PM MDT * AT 208 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES NORTHWEST OF ENOCH...OR 25 MILES NORTH OF CEDAR CITY...AND MOVING SOUTHEAST AT 20 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL IRON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3798 11334 3813 11327 3809 11294 3783 11299 TIME...MOT...LOC 2008Z 297DEG 16KT 3803 11320 $$ MS
1 follow-up statement
273
WWUS55 KSLC 242034
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 24 2016
UTC021-242044-
/O.CAN.KSLC.SV.W.0040.000000T0000Z-160824T2100Z/
IRON UT-
234 PM MDT WED AUG 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL IRON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING FOR IRON COUNTY HAS WEAKENED
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3798 11334 3813 11327 3809 11294 3783 11299
TIME...MOT...LOC 2032Z 297DEG 16KT 3798 11307
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:18 AM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 24, 9:18 AM MDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 918 AM MDT WED AUG 24 2016 .SYNOPSIS...A much drier northwesterly flow will spread across the area today. Moisture will then make a quick return Thursday and remain in place through the end of the week. && .DISCUSSION...Sunny skies are in place across Utah and southwest Wyoming this morning, as a drier airmass continues to work into the area from the northwest. This west-northwesterly flow is on the south end of a broad trough that stretches from Washington to North Dakota. Low amplitude shortwave ridging is actually in place over Utah this morning, between the large trough and a smaller Pacific low over southern Colorado. While most of the forecast area is experiencing precipitable water values less than 0.4 inches, somewhat higher PW values around 0.6 inches are still in place in southern Utah, and this is where isolated showers and thunderstorms are expected to form later today. Otherwise, today should remain mostly sunny and a little cooler than usual for August. Updated the forecast earlier to decrease cloud cover for the morning, tweak POPs slightly for the afternoon in the San Rafael Swell, and increase northwesterly winds across the northern half of the CWA, as the northwesterly gradient increases through the day. No further updates are expected this morning. && .AVIATION...VFR conditions and mostly clear skies will persist at the SLC terminal throughout the TAF period. Light southerly winds will shift to the northwest around 16-18Z. These northwest winds will likely be gusty at times this afternoon, although max gusts should remain below 30mph. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && PUBLIC...Schoening AVIATION...Carr For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:10 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 35 min |
| Aug 23, 6:33 PM MDT | Special Weather Statement | SLC | Washington | 27 min |
| Aug 23, 6:54 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 24, 3:42 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 48 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.